Missouri, 2017

Flood in Missouri, April 7 to 15, 2017

April 7 to 15, 2017 · NWS PAH · 1 event in 1 county or zone

Heavy rain across the Missouri and middle Mississippi Valleys early in the month caused minor flooding along parts of the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain across the Missouri and middle Mississippi Valleys early in the month caused minor flooding along parts of the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 5:25 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 7, 5:25 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 AM CDT Fri Apr 7 2017

.UPDATE...
Issued at 625 AM CDT Fri Apr 7 2017

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 300 AM CDT Fri Apr 7 2017

Will be issuing a Frost Advisory for areas along and east of a
line from Mt Vernon Illinois to Mayfield Kentucky from 11 PM
tonight through 9 AM Saturday. The 00Z models indicate that the
pressure gradient will be tightening up overnight, so there is the
potential for a south wind to kick in after midnight in the west.
However, all available MOS guidance is in good agreement in winds
becoming calm over most of the area quickly this evening, and not
really picking up much through daybreak. Contemplated going
farther west with the Advisory, but think the current area is a
pretty good bet for at least areas of frost, if not widespread.
There is still time for adjustments to be made by the day shift.
Temperature guidance seems a bit warm with good radiational
cooling expected. Leaned a bit on the cool side for lows, but will
not be surprised if we are not cool enough.

South winds will develop throughout the region on Saturday and
lead to a very nice weekend with temperatures well above normal,
especially on Sunday. Those south winds may gust 30-35 mph Sunday
afternoon, and will remain rather strong Sunday night.

Low-level moisture return will be difficult to get, as surface
ridging continues across the northern Gulf. However, there is some
potential for a few showers late Sunday night over portions of
southeast Missouri and southern Illinois. The 00Z NAM and GFS
soundings show a mid-level cap that will make deep convection
difficult to achieve, but with only slight chance PoPs forecast
decided to keep a mention of TS going late Sunday night.

.LONG TERM...(Monday through Friday Night)
Issued at 300 AM CDT Fri Apr 7 2017

Still maintain an above average (60-80) forecast confidence for
timing, coverage, and intensity of precipitation Monday into
Tuesday, along with the break in precipitation from Tuesday through
early Thursday.

The signal for the Monday/Monday night precipitation event has been
consistent since early last week. There have been some variability
on the start and ending times, but the Monday time frame remains
solid for rain chances. The blended guidance does complement and
flatten the various model biases. so the output is reasonable.
Utilized a differential probability of thunderstorms with the rain
chances, given the variability of mesoscale and boundary influences.

Lower than average forecast confidence (less than 40%) beyond
Thursday with respect to rain chances. Too many variables in the
transition/dampening of shortwaves into the mean ridge, as well as
location of anticyclonic shear zones and moisture advection from the
Western Gulf of Mexico. Don't have significant confidence in the
regionally blended guidance for that time period due to the emphasis
on the wetter GFS versus the drier ECWMF/CMCnh guidance.

Most of the guidance initialized with a slight cold bias and
temperatures with slightly more moist dewpoints that expected.
Regionally blended guidance was utilized, with minor weighting from
ensemble, deterministic, and MOS guidance. With ridging in place,
temperatures will remain moderated throughout the period with highs
in the 70s, with lows spanning the upper 40s to near 60.

&&

.AVIATION...
Issued at 625 AM CDT Fri Apr 7 2017

Surface high pressure will settle overhead tonight, but before it
does, northwest winds will gust into the teens for much of the
day. Strongest winds are expected at KEVV and KOWB. A few cu will
also be possible in the east. Winds should go calm this evening,
and stay that way through 12Z Saturday. With strong mixing
expected today and a dry airmass in place, fog should not be a
concern tonight despite strong radiational cooling expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Frost Advisory from 11 PM this evening to 9 AM CDT Saturday for
     ILZ075>078-081>083-085>087-089>091-094.

MO...None.
IN...Frost Advisory from 11 PM this evening to 9 AM CDT Saturday for
     INZ081-082-085>088.

KY...Frost Advisory from 11 PM this evening to 9 AM CDT Saturday for
     KYZ005>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRS
Hazardous weather outlook, Apr 7, 7:44 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
844 AM CDT Fri Apr 7 2017

ILZ080-084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114-
081000-
Perry IL-Jackson-Union-Alexander-Pulaski-Fulton-Hickman-Carlisle-
Ballard-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-
Butler-Stoddard-Scott-Mississippi-New Madrid-
844 AM CDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, western Kentucky, and southeastern Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest winds will gust 30 to 35 mph at times Sunday
afternoon.

A small chance of thunderstorms is forecast for all or a portion
of the area from late Sunday night through Monday night, and again
Thursday into Thursday night. While a stray strong storm cannot be
ruled out, lightning and locally heavy rain will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ILZ075>078-081>083-085>087-089>091-094-INZ081-082-085>088-
KYZ005>022-081000-
Jefferson-Wayne IL-Edwards-Wabash-Franklin-Hamilton-White-
Williamson-Saline-Gallatin-Johnson-Pope-Hardin-Massac-Gibson-Pike-
Posey-Vanderburgh-Warrick-Spencer-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-
844 AM CDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, and western Kentucky.

.DAY ONE...Today and Tonight

A Frost Advisory is in effect from 11 PM tonight through 9 AM
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

South to southwest winds will gust 30 to 35 mph at times Sunday
afternoon.

A small chance of thunderstorms is forecast for all or a portion of
the area from late Sunday night through Monday night, and again
Thursday into Thursday night. While a stray strong storm cannot be
ruled out, lightning and locally heavy rain will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
April 7, 9:30 AM CST to April 15, 1:00 AM CST
Where
Cape Girardeau County, 1.57 mi SSE of Cape Girardeau to 4.34 mi NNE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.280, -89.517

Minor flooding occurred along the Mississippi River. Low-lying bottomland fields were under water. The river backed into some creeks, producing flooding of low-lying areas inland from the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690165.